Alert archive / North Dakota / Winter Storm Warnings in 2026

Winter Storm Warning 1, NWS Bismarck, ND

February 17, 20269 counties in North Dakota

NWS Bismarck, ND issued this winter storm warning at Feb 17, 2026, 2:11 AM CST for 9 counties in North Dakota. It took effect at Feb 17, 2026, 6:00 PM CST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2026, 2:11 AM CST (08:11 UTC)
In effect from
Feb 17, 2026, 6:00 PM CST
Expired
Feb 19, 2026, 12:00 AM CST
In force
30 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 60 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 475 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2026-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2026-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 11:50 PM CST, 2 hours 21 minutes earlier. Its key messages:

  • Accumulating snow is expected along and north of Interstate 94 Tuesday night through Wednesday, with a low chance south of the interstate.
  • Areas in a Winter Storm Watch could see snow accumulations of 4 to 8 inches.
  • There is a threat of freezing rain across northern and eastern portions of North Dakota Tuesday into Tuesday night ahead of the transition to snow. Light ice accumulations are possible.
  • Strong east-southeast winds Tuesday turning to the northwest Wednesday could produce areas of blowing snow.
  • Well above average temperatures through Tuesday, then a rapid switch to below average for the second half of the week.
Area forecast discussion, Feb 16, 11:50 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1150 PM CST Mon Feb 16 2026

.KEY MESSAGES...

- Accumulating snow is expected along and north of Interstate 94
  Tuesday night through Wednesday, with a low chance south of
  the interstate.

- Areas in a Winter Storm Watch could see snow accumulations of
  4 to 8 inches.

- There is a threat of freezing rain across northern and
  eastern portions of North Dakota Tuesday into Tuesday night
  ahead of the transition to snow. Light ice accumulations are
  possible.

- Strong east-southeast winds Tuesday turning to the northwest
  Wednesday could produce areas of blowing snow.

- Well above average temperatures through Tuesday, then a
  rapid switch to below average for the second half of the week.

&&

.UPDATE...
Issued at 1150 PM CST Mon Feb 16 2026

No major adjustments to the forecast were performed with this
update, as it remains broadly on track. Areas of fog,
occasionally dense, linger over portions of central North Dakota
into the James River Valley at the time of this update. Mid
level clouds are starting to over run this fog, however, so we
may see it soon start to diminish through the early morning.
Will continue to monitor visibility trends.

UPDATE
Issued at 1010 PM CST Mon Feb 16 2026

Area of low clouds and fog have started to develop over the past
hour or so across parts of the James River Valley, originating
in western Lamoure and now expanding to the north/northwest.
Call from the LaMoure EM indicated some very low visibility with
fog accompanying the stratus, so will throw out a Special
Weather Statement for now and see how this trends over the next
couple of hours. No other big changes to the forecast outside of
updating hourly trends this evening.

UPDATE
Issued at 708 PM CST Mon Feb 16 2026

Sky cover was modified based on latest satellite imagery and
trends, along with other forecast hourly weather elements
blended to latest observations. Overall, changes were minimal
with this product issuance.

S/WV upper level ridge will move across the Northern Plains
tonight, with increasing east/southeasterly flow into the
region. This occurs as our future storm system develops east
across central/southern California early this evening, before
rapidly ejecting northeast into the Rockies overnight and
eventually into our region Tuesday/Tues night.

&&

.DISCUSSION...
Issued at 320 PM CST Mon Feb 16 2026

Brief ridging aloft will bring clearing skies to most areas this
evening into the early overnight hours. Mild temperatures today
will allow for mild low temperatures in the 20s and 30s tonight.
Breezy southeast flow will begin to return later tonight as a
surface low takes shape in Montana. This southeast flow could
also return some lower clouds to the area. Soundings showing
wind should limit fog development for tonight, although cannot
rule some mist or perhaps even some drizzle for freezing
drizzle. Something to monitor, yet not high enough confidence to
place in the forecast for tonight.

The potential for an impactful winter storm remains for Tuesday
through Wednesday as the surface low and negatively tilted upper
level trough moves across the area. During the day Tuesday,
increasing low level moisture will provide abundant cloud cover.
Under this cloud deck could be widespread drizzle and freezing
drizzle Tuesday morning depending on temperatures. Tuesday
afternoon sees more widespread showers develop across the state.
Currently these are expected to be mainly rain showers. However,
there are some hints cooler than forecast temperatures may bring
more freezing rain north and perhaps across some eastern
portions. This is indicated in the FRAM guidance, although
other guidance is warmer and more in line with the current NBM
forecast with highs forecast in the 30s north to 40s and some
50s south. As a result started to increase messaging on this
freezing rain potential Tuesday into Tuesday night, although
current forecast targets areas in the Winter Storm Watch with a
brief chance of accumulating ice. One other note about Tuesday
afternoon into Tuesday evening is the chance for thunderstorms
if the warmer solution prevails. In this scenario CAPE values
over 500 J/KG combined with strong shear could produce a few
elevated thunderstorms. SPC has added in general risk for
thunder across southeastern ND as a result, although given the
time of year and the elevated nature of the potential storms the
threat for severe weather is low. Tuesday could also see strong
easterly winds across much of the area. Mixing may be tough to
come by with the warm air advection aloft. However, some areas
could see at least advisory level winds Tuesday into Tuesday
night. Rain and freezing rain transitions to all snow Tuesday
night, then could continue through Wednesday. Strong easterly
winds will become a strong northwesterly wind, with perhaps the
strongest winds in the southwest as indicated by the ECMWF EFI
values. These winds combined with snow could bring areas of
blowing snow. How impactful this blowing snow becomes remains
uncertain as it still appears the strongest winds are away from
the higher amounts of snow. Snow amounts have remained steady in
the Winter Storm Watch area, with the chances for 6 or more
inches of snow higher than 50 percent for most areas. Other than
the Turtle Mountain area, the chances for over 8 inches of snow
in the Winter Storm Watch area are low and generally less than
30%. Given this consistently have decided to place a range of 4
to 8 inches in our messaging for the Winter Storm Watch. The
remainder of the area looks to be around 1 to 4 inches, with the
lower accumulations coming south of Interstate 94. Low track
and the amount of freezing rain could still impact these snow
amounts. Thus held off on any changes to the winter highlights
at this time. High temperatures Wednesday will be drastically
cooler than recent days and in the 20s and 30s for most areas.
This initial round of snow then diminishes Wednesday night,
other than some lingering slight chances. Breezy winds could
also remain, bringing some patchy blowing snow to areas with
fresh snowfall. Lows could dip below zero in the northwest to
the teens southeast.

Broad trough pattern looks to continue Thursday into the
upcoming weekend. This will continue cooler temperatures and
perhaps some breezy winds at times. Chances for snow will also
continue near daily as this trough pattern remains. Currently
the signal for heavy snow is low, however, the NBM does have 10
to near 30% chance of at least 2 inches later in the week,
especially across southern portions. Highs each day are forecast
in the teens and 20s, while lows could get below zero. This is
supported by limited temperature spreads in the NBM. Perhaps
some dangerous wind chills are possible with any colder
temperatures and lingering breezy winds.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1150 PM CST Mon Feb 16 2026

VFR conditions to start the 06Z period, with increasing clouds
all terminals. As the clouds increase, MVFR to perhaps some IFR
ceilings eventually develop across much of the area this morning.
Patchy fog, mist, and/or drizzle/freezing drizzle also possible
from these lower clouds, though confidence is not high enough
to include this in the individual TAFs at this time. Conditions
continue to deteriorate Tuesday evening as rain changes over to
snow roughly from north to south, which continues through
Tuesday night. Increasing southeasterly wind also expected
tonight and into the day Tuesday. Some low level wind shear is
forecast later tonight through roughly 15-16Z Tuesday morning.
Winds will start turning to the west/northwest at western
terminals Tuesday evening, and will quickly increase at both
KXWA and KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Tuesday night through Wednesday
evening for NDZ001>005-009>013.

&&

UPDATE...Adam/NH
DISCUSSION...Anglin
AVIATION...NH
Hazardous weather outlook, Feb 16, 11:51 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1151 PM CST Mon Feb 16 2026

NDZ001>005-009>013-180600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1151 PM CST Mon Feb 16 2026

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NDZ017>020-031>034-040>045-180600-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1151 PM CST Mon Feb 16 2026 /1051 PM MST Mon Feb 16 2026/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

NDZ021>023-025-035>037-046>048-050-051-180600-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
1151 PM CST Mon Feb 16 2026

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.

In the hours before

Special weather statement, Feb 16, 10:17 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1017 PM CST Mon Feb 16 2026

NDZ022-023-025-036-037-047-048-050-051-170630-
Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-
Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden,
Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure,
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
1017 PM CST Mon Feb 16 2026

...AREAS OF FOG ACROSS THE JAMES RIVER VALLEY IN NORTH DAKOTA THIS
EVENING INTO EARLY TUESDAY MORNING...

Areas of fog will reduce the visibility to one quarter mile or
less in parts of the James River Valley in North Dakota tonight.
Motorists should be prepared for rapidly changing visibilities,
and should use extra caution traveling. Use low beam headlights
and be extra cautious at intersections and railroad crossings.

Heinert

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:11 AM CSTWind AdvisoryBISAdams, Billings, Bowman, Burke, Dickey, Divide and 12 more40 hr
Feb 17, 2:11 AM CSTWinter Weather AdvisoryBISBurleigh, Dickey, Dunn, Emmons, Foster, Kidder and 9 more46 hr

Nearby

Winter Storm Warnings in North Dakota, 2026Every winter storm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.